Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Midland/Odessa, TX

July 15, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 15, 2018, 4:04 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 4:04 PM MDT (22:04 UTC)
Expired
Jul 15, 2018, 7:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 165 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WGUS54 KMAF 152204
FFWMAF
NMC015-160100-
/O.NEW.KMAF.FF.W.0016.180715T2204Z-180716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
404 PM MDT SUN JUL 15 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southwestern Eddy County in southeastern New Mexico...

* Until 700 PM MDT.

* At 403 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Nearly one to two inches of 
  rain has already fallen across some areas and flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Carlsbad Caverns National Park, Whites City, Lincoln National
  Forest and Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3244 10485 3237 10438 3201 10435 3201 10485

$$

27
1 follow-up statement
107 
WGUS74 KMAF 152257
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
457 PM MDT SUN JUL 15 2018

NMC015-160100-
/O.CON.KMAF.FF.W.0016.000000T0000Z-180716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
457 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN EDDY COUNTY...

At 456 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to two inches of rainfall has been 
reported in Queen. Flash flooding is expected across some areas.

Some locations that will experience flooding include...
Carlsbad Caverns National Park, Whites City, Lincoln National Forest
and Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3244 10485 3237 10438 3201 10435 3201 10485

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:06 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 15, 1:06 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CDT Sun Jul 15 2018

.DISCUSSION...
GOES-16 mid-level water vapor depicts a moist axis from wrn OK
extending sw into the Trans Pecos and a low moving onto the mid
TX coast. Observed and forecast soundings at MAF show today is a
little more unstable than yesterday and there looks to be a diffuse
outflow boundary across Andrews/Martin counties? Mountainous
areas are still favored for storms today, but models pick up on an
area of storms to form INVOF Glass Mtns that may expand n and e
into early evening. Otherwise surface dewpoints are again high
across the PB (60-65) and initiation looks favorable, especially
on the periphery (in the gradient) of mid-level theta-e axis,
where insolation is maximized, like srn and ern PB. Outflow
dominated storms will have the potential to promote new
development on outflow boundaries. Toward Monday morning models
show that aforementioned low will move across nrn MX and that
precip will likely persist across the Trans Pecos as a result. At
times PWs are 1-2 standard deviations above normal and heavy
rain/flash flooding are the main concerns along with gusty winds
today and tonight. Soundings across the plains show and abruptly
more stable conditions Monday and storms will be confined to the
mtns with e-se steering flow. This trend, accompanied by deeper
dry air and much warmer mid/low levels, will gain momentum as it
turns unseasonably hot Tue-Sun. ECMWF continues to be hotter than
GFS, but NAEFS depicts 85h temps from the U20s across the e and
far s to the 30C-32C across the central and wrn areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  98  74 101 /  10  10   0   0
Carlsbad                       72  94  72  98 /  20  10  10  10
Dryden                         73  98  72 100 /  10  10   0   0
Fort Stockton                  73  94  72  96 /  20  10   0   0
Guadalupe Pass                 68  86  69  89 /  30  30  20  10
Hobbs                          72  93  71  96 /  20  10   0   0
Marfa                          64  86  64  89 /  40  30  10  10
Midland Intl Airport           74  97  73 100 /  10  10   0   0
Odessa                         74  97  73  99 /  10  10   0   0
Wink                           73  97  72  99 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 15, 12:06 PM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
106 PM CDT Sun Jul 15 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
106 PM CDT Sun Jul 15 2018 /1206 PM MDT Sun Jul 15 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible, mainly over the higher terrain west
of the Pecos.  Stronger storms will be accompanied by frequent
lightning, gusty winds, and heavy rainfall resulting in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Local storm report, Jul 15, 2:37 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
337 PM CDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     3 SSW SNYDER            32.67N 100.93W
07/15/2018  M59.00 MPH       Scurry             TX   MESONET

&&

AKL
Special weather statement, Jul 15, 2:38 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT SUN JUL 15 2018

TXZ048-152115-
Scurry TX-
338 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snyder, moving northwest at 15 mph.

Wind gusts of 55 mph will be possible with this storm.

Locations impacted include...
Snyder, Dunn, Winston Field, Hermleigh and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.

&&

LAT...LON 3254 10090 3269 10116 3296 10099 3297 10085
      3296 10066 3264 10066
TIME...MOT...LOC 2037Z 156DEG 12KT 3269 10094

49
Special weather statement, Jul 15, 2:54 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 PM CDT SUN JUL 15 2018

TXZ046-051-152145-
Martin TX-Dawson TX-
354 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lenorah, or 9 miles southwest of Ackerly, moving
northwest at 15 mph.

Wind gusts up of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ackerly, Lenorah, Tarzan, Patricia and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3257 10171 3222 10170 3225 10197 3259 10204
TIME...MOT...LOC 2054Z 123DEG 12KT 3240 10179

67
Special weather statement, Jul 15, 4:03 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT SUN JUL 15 2018

TXZ074-075-081-152245-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
503 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND EASTERN JEFF DAVIS COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm 26 miles southwest of Fort Stockton, moving southwest
at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Pecos...north central Brewster and eastern Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 10336 3065 10296 3030 10305 3072 10358
TIME...MOT...LOC 2203Z 047DEG 6KT 3072 10329

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:35 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 15, 5:10 PM MDTSpecial Weather StatementMAFEddy50 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.